Danger of staggered paracetamol overdose

The danger arises because so-called staggered overdoses are more difficult for doctors to assess.

Researchers looked at data from 663 patients admitted to the Royal Infirmary of Edinburgh from 1992 to 2008 with liver injury caused by paracetamol.

Of those patients, a total of 161 had experienced a staggered overdose, mostly after taking the drug to relieve common ailments including headache and stomach pain.

“They haven’t taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up and the effect can be fatal,” said Dr Kenneth Simpson, from the
University of Edinburgh and the Scottish Liver Transplantation Unit.

The patients who took staggered overdoses on average ingested less paracetamol than patients with a single incidence of overdose – 24 g vs 27 g.

Of the patients from both groups for who timings were

Latest

Trending